Browse

You are looking at 1 - 5 of 5 items for :

  • Hypernatraemia x
Clear All
Open access

Karen Decaestecker, Veerle Wijtvliet, Peter Coremans and Nike Van Doninck

Summary

ACTH-dependent hypercortisolism is caused by an ectopic ACTH syndrome (EAS) in 20% of cases. We report a rare cause of EAS in a 41-year-old woman, presenting with clinical features of Cushing’s syndrome which developed over several months. Biochemical tests revealed hypokalemic metabolic alkalosis and high morning cortisol and ACTH levels. Further testing, including 24-hour urine analysis, late-night saliva and low-dose dexamethasone suppression test, confirmed hypercortisolism. An MRI of the pituitary gland was normal. Inferior petrosal sinus sampling (IPSS) revealed inconsistent results, with a raised basal gradient but no rise after CRH stimulation. Additional PET-CT showed intense metabolic activity in the left nasal vault. Biopsy of this lesion revealed an unsuspected cause of Cushing’s syndrome: an olfactory neuroblastoma (ONB) with positive immunostaining for ACTH. Our patient underwent transnasal resection of the tumour mass, followed by adjuvant radiotherapy. Normalisation of cortisol and ACTH levels was seen immediately after surgery. Hydrocortisone substitution was started to prevent withdrawal symptoms. As the hypothalamic–pituitary–axis slowly recovered, daily hydrocortisone doses were tapered and stopped 4 months after surgery. Clinical Cushing’s stigmata improved gradually.

Learning points:

  • Ectopic ACTH syndrome can originate from tumours outside the thoracoabdominal region, like the sinonasal cavity.
  • The diagnostic accuracy of IPSS is not 100%: both false positives and false negatives may occur and might be due to a sinonasal tumour with ectopic ACTH secretion.
  • Olfactory neuroblastoma (syn. esthesioneuroblastoma), named because of its sensory (olfactory) and neuroectodermal origin in the upper nasal cavity, is a rare malignant neoplasm. It should not be confused with neuroblastoma, a tumour of the sympathetic nervous system typically occurring in children.
  • If one criticises MRI of the pituitary gland because of ACTH-dependent hypercortisolism, one should take a close look at the sinonasal field as well.
Open access

A Chinoy, N B Wright, M Bone and R Padidela

Summary

Hypokalaemia at presentation of diabetic ketoacidosis is uncommon as insulin deficiency and metabolic acidosis shifts potassium extracellularly. However, hypokalaemia is a recognised complication of the management of diabetic ketoacidosis as insulin administration and correction of metabolic acidosis shifts potassium intracellularly. We describe the case of a 9-year-old girl with newly diagnosed type 1 diabetes mellitus presenting in diabetic ketoacidosis, with severe hypokalaemia at presentation due to severe and prolonged emesis. After commencing management for her diabetic ketoacidosis, her serum sodium and osmolality increased rapidly. However, despite maximal potassium concentrations running through peripheral access, and multiple intravenous potassium ‘corrections’, her hypokalaemia persisted. Seventy two hours after presentation, she became drowsy and confused, with imaging demonstrating central pontine myelinolysis – a rare entity seldom seen in diabetic ketoacidosis management in children despite rapid shifts in serum sodium and osmolality. We review the literature associating central pontine myelinolysis with hypokalaemia and hypothesise as to how the hypokalaemia may have contributed to the development of central pontine myelinolysis. We also recommend an approach to the management of a child in diabetic ketoacidosis with hypokalaemia at presentation.

Learning points:

  • Hypokalaemia is a recognised complication of treatment of paediatric diabetic ketoacidosis that should be aggressively managed to prevent acute complications.
  • Central pontine myelinolysis is rare in children, and usually observed in the presence of rapid correction of hyponatraemia. However, there is observational evidence of an association between hypokalaemia and central pontine myelinolysis, potentially by priming the endothelial cell membrane to injury by lesser fluctuations in osmotic pressure.
  • Consider central pontine myelinolysis as a complication of the management of paediatric diabetic ketoacidosis in the presence of relevant symptoms with profound hypokalaemia and/or fluctuations in serum sodium levels.
  • We have suggested an approach to the management strategies of hypokalaemia in paediatric diabetic ketoacidosis which includes oral potassium supplements if tolerated, minimising the duration and the rate of insulin infusion and increasing the concentration of potassium intravenously (via central line if necessary).
Open access

Danielle R Bullock, Bradley S Miller, H Brent Clark and Patricia M Hobday

Summary

IgG4-related hypophysitis is an important diagnostic consideration in patients with a pituitary mass or pituitary dysfunction and can initially present with headaches, visual field deficits and/or endocrine dysfunction. Isolated IgG4-related pituitary disease is rare, with most cases of IgG4-related disease involving additional organ systems. We report the case of a teenage female patient with isolated IgG4-related hypophysitis, diagnosed after initially presenting with headaches. Our patient had no presenting endocrinologic abnormalities. She was treated with surgical resection, prednisolone and rituximab with no further progression of disease and sustained normal endocrine function. This case, the youngest described patient with isolated IgG4-related hypophysitis and uniquely lacking endocrinologic abnormalities, adds to the limited reports of isolated pituitary disease. The use of rituximab for isolated pituitary disease has never been described. While IgG4-related hypophysitis has been increasingly recognized, substantial evidence concerning the appropriate treatment and follow-up of these patients is largely lacking.

Learning points:

  • IgG4-related hypophysitis most often occurs in the setting of additional organ involvement but can be an isolated finding. This diagnosis should therefore be considered in a patient presenting with pituitary abnormalities.
  • Most patients with IgG4-related hypophysitis will have abnormal pituitary function, but normal functioning does not exclude this diagnosis.
  • Corticosteroids have been the mainstay of therapy for IgG4-related disease, with other immunosuppressive regimens being reserved for refractory cases. Further research is needed to understand the effectiveness of corticosteroid-sparing regimens and whether there is utility in using these agents as first-line therapies.
Open access

Snezana Burmazovic, Christoph Henzen, Lukas Brander and Luca Cioccari

Summary

The combination of hyperosmolar hyperglycaemic state and central diabetes insipidus is unusual and poses unique diagnostic and therapeutic challenges for clinicians. In a patient with diabetes mellitus presenting with polyuria and polydipsia, poor glycaemic control is usually the first aetiology that is considered, and achieving glycaemic control remains the first course of action. However, severe hypernatraemia, hyperglycaemia and discordance between urine-specific gravity and urine osmolality suggest concurrent symptomatic diabetes insipidus. We report a rare case of concurrent manifestation of hyperosmolar hyperglycaemic state and central diabetes insipidus in a patient with a history of craniopharyngioma.

Learning points:

  • In patients with diabetes mellitus presenting with polyuria and polydipsia, poor glycaemic control is usually the first aetiology to be considered.
  • However, a history of craniopharyngioma, severe hypernatraemia, hyperglycaemia and discordance between urine-specific gravity and osmolality provide evidence of concurrent diabetes insipidus.
  • Therefore, if a patient with diabetes mellitus presents with severe hypernatraemia, hyperglycaemia, a low or low normal urinary-specific gravity and worsening polyuria despite correction of hyperglycaemia, concurrent diabetes insipidus should be sought.
Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.
  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.
  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.
  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.